Tornadoes · United States · Illinois · 2025
Unrated tornado, Fravert, Illinois, June 18, 2025
This Unrated tornado ran 0.2 miles across Tazewell County on June 18, 2025, touching down at 1:56 PM CDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unratedthis tornado
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- Unrated
- Date
- June 18, 2025
- Touchdown
- 1:56 PM CDT (18:56 UTC)
- Lifted
- 1:57 PM CDT (18:57 UTC)
- On the ground
- 1 minutes
- Path length
- 0.2 miles (0.3 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Tazewell County
- Touchdown point
- 40.455, -89.401
- Lift-off point
- 40.457, -89.399
- Record number
- 2506181256-01
The damage survey
1 damage points were recorded along this path by NWS ILX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EFU.
- A storm chaser took a video of a brief touchdown. Tornado was on the ground for about 45 seconds, causing no damage.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A mesoscale convective vortex, or MCV, moved into central Illinois late on the morning of Wednesday, June 18th. Moderate instability developed ahead of this feature, and as scattered storms formed they quickly obtained rotation due to shear from the MCV. A total of 14 tornadoes occurred within the NWS Central Illinois county warning area, mainly west of I-55. One minor injury occurred when winds associated with a tornado tossed a woman against her home in Morgan County. Across eastern Illinois, a line of storms developed during the afternoon, mainly producing wind damage before shifting east into Indiana. A wake low developed after the MCV passed, resulting in a short period of non-thunderstorm wind gusts, generally between 45 and 55 mph. The highest non-thunderstorm wind gust associated with the wake low was 58 mph.
A video showed a brief tornado on the ground for approximately 45 seconds. No damage was observed or reported, so an intensity rating could not be assigned. The tornado occurred approximately 2.3 miles north-northeast of Hopedale, between Shiloh Road and Kentuckiana Road.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 16:19 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the tornado touched down at Jun 18, 12:34 PM CDT, 1 hour 22 minutes earlier. Its key messages:
- There is a risk for severe weather and flooding across all of central Illinois today between 10am and 5pm...with the greatest risk (level 3 of 5) focused along and southeast of a Bloomington to Taylorville line where all hazards (tornado, wind and hail) are possible.
- Hot and humid weather will develop by the end of the week. High temperatures are forecast to rise into the lower to middle 90s both Saturday and Sunday, resulting in peak heat index readings above 100 degrees.
Area forecast discussion, Jun 18, 12:34 PM CDT, 1 hour 22 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 1234 PM CDT Wed Jun 18 2025 .KEY MESSAGES... - There is a risk for severe weather and flooding across all of central Illinois today between 10am and 5pm...with the greatest risk (level 3 of 5) focused along and southeast of a Bloomington to Taylorville line where all hazards (tornado, wind and hail) are possible. - Hot and humid weather will develop by the end of the week. High temperatures are forecast to rise into the lower to middle 90s both Saturday and Sunday, resulting in peak heat index readings above 100 degrees. && .UPDATE... Issued at 910 AM CDT Wed Jun 18 2025 All eyes are on a remnant MCV, which is evident in satellite imagery as a swirl lifting NE across central MO as of 14z/9am. This feature should lead to more widespread storm development by late morning/early afternoon, and the storm hazards/environmental conditions outlined in the previous discussion appear on track, as does the fact that the highest severe potential (level 3 of 5) is focused across eastern IL. One new forecast concern is the potential for strong gradient winds in the immediate wake of the MCV, with some CAMs such as the HRRR consistently showing wind gusts of at least 35-45 mph, and in some model runs depicting gusts of 60+ mph. This could necessity a short- fuse wind advisory (or perhaps even high wind warning) this afternoon (2-6 PM), but the duration of strong winds at any one location should be relatively short (two hours or less). Erwin && .DISCUSSION... Issued at 222 AM CDT Wed Jun 18 2025 Early morning radar trends reveal scattered showers and thunderstorms developing across central Illinois, as an increasing LLJ lifts overtop a warm front. This early morning activity is elevated in nature and poses little risk of becoming severe. Further upstream across the Ozarks, a mature MCS is pushing eastward ahead of a sfc cold front. Short-term model guidance remains in reasonable agreement in the evolution of the upstream MCS, with it decaying as it lifts northward toward the Mid- Mississippi Valley by sunrise. The risk for flooding and severe weather could emerge as early as late morning across west central Illinois, as both low- and mid- level flow increase ahead of a compact mid-level shortwave and its attendant sfc-low/decaying MCV. Strong convergence and frontogenesis along the northern periphery of the comma head may lend itself to a narrow band of heavy rainfall. The most recent suite of hi-res guidance all point to a narrow corridor of heavy QPF near or north of the Illinois River Valley, with HREF LPMM QPF offering anywhere between 1-4”. The placement of convective initiation remains somewhat more murky than the timing. Recent trends from the HRRR have shifted the sfc low a little further south of the Illinois River Valley, which would focus initiation more near the I-72 corridor. Timing has remained more consistent with initiation occurring between 16z-18z/11am-1pm. The CAPE/Shear profile will support discrete supercells at the onset with shear vectors somewhat perpendicular to the line of forcing. Hodographs will become more elongated by afternoon as both low- and mid-level jet cores veer in ahead of the cold front. The tornado potential will be greatest in the vicinity of the warm front, where backed sfc winds and enhanced 0-1 km SRH are supportive of STP values > 2. Low LCLs will also support an increased tornado threat in the vicinity of the warm front as it quickly lifts across central Illinois early this afternoon. Further south across the warm sector, the hodograph appears to straighten out, more suggestive of a large hail threat as supercells will have a tendency to want to split. But, with one or more convective outflows lurking ahead of the cold front, the sig tor threat cannot be discounted further south across the warm sector, either. Latest trends show the main convective threat exiting eastern Illinois by 21z/4pm as the main upper forcing departs toward the Great Lakes region. Still, showers and storms may linger along the decaying cold front before activity fades with the loss of daytime heating. A stretch of hot and humid weather begins to take shape by Friday as a 588-mb ridge builds across the Plains. NBM deterministic guidance suggests afternoon highs in the mid-to-upper 80s across the region. Temperatures are then forecast to quickly ratchet upward into the 90s by the weekend as the upper-level ridge amplifies (to 594 mb) with the emergence of a deep western trough. The daily heat index value is anticipated to surge between 100-105 F each day between Saturday and Tuesday as sfc dewpoints routinely hover in the low-to-mid 70s. The prolonged nature of the heat forecast could potentially prompt our first Extreme Heat Watch of the summer. Both blended (NBM) and ensemble (LREF) guidance currently exhibit very low (< 20%) rain chances each day from Friday to Monday. In this summertime airmass, it’s hard to imagine us not getting at least isolated shower and storm activity during peak diurnal heating. It would be more unusual that we didn’t. But, it’s not until Monday or Tuesday that mid-level capping and dry air entrainment erode enough to support the return of isolated shower/storm activity. MJA && .AVIATION /18Z TAFS THROUGH 18Z THURSDAY/... Issued at 1234 PM CDT Wed Jun 18 2025 Broken lines of intense TSRA have developed across the reigon and are lifting northeast in time. These will result in occasional thunderstorm conditions at the terminals through 20-21z. Scattered showers/isolated storms linger into the evening. A wake low is expected to develop behind the afternoon storms, resulting in potential for southwesterly wind gusts as high as 45 mph, but exactly how strong these gusts will be remains low confidence. MVFR ceilings are possible with any thunderstorms, as well as at times during the overnight hours. Wind speeds should lighten after 00z and turn to northwesterly. Erwin && .ILX WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Jun 18, 5:48 AM CDT, 8 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 548 AM CDT Wed Jun 18 2025 ILZ027>031-036>038-040>043-047>053-191100- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler- Mason-Logan-De Witt-Cass-Menard-Scott-Morgan-Sangamon-Christian- Macon- 548 AM CDT Wed Jun 18 2025 This Hazardous Weather Outlook is for central Illinois and west central Illinois. .DAY ONE...Today and tonight. Thunderstorms will develop with a disturbance along a cold front this morning into the afternoon. Locally damaging wind gusts, large hail over 1 inch diameter, and even a tornado or two are each risks. The higher threat for severe weather is east of the Illinois River. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A period of hot and humid weather is expected by the end of the week. High temperatures in the lower to mid 90s will create heat index values in excess of 100 degrees each afternoon Saturday through Tuesday. This will increase the risk for heat related illness for those without effective cooling, especially for sensitive individuals. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed from 9 AM to 3 PM today. Expected storm motion is toward the northeast around 40 mph. ILZ044>046-054>057-061>063-066>068-071>073-191100- Piatt-Champaign-Vermilion-Moultrie-Douglas-Coles-Edgar-Shelby- Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence- 548 AM CDT Wed Jun 18 2025 This Hazardous Weather Outlook is for central Illinois, east central Illinois and southeast Illinois. .DAY ONE...Today and tonight. Thunderstorms will develop with a disturbance along a cold front this morning through afternoon. Scattered damaging wind gusts, large hail over 1 inch diameter, and a few tornadoes are each risks. Locally heavy rainfall could also produce localized flash flooding, especially in urban and poor drainage areas. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms will develop along a cold front Wednesday afternoon. Damaging wind gusts, large hail, and a few tornadoes are each risks. A period of hot and humid weather is expected by the end of the week. High temperatures in the lower to mid 90s will create heat index values in excess of 100 degrees each afternoon Saturday through Tuesday. This will increase the risk for related illness for those without effective cooling, especially for sensitive individuals. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed from between around 10 AM and 5 PM today. Expected storm motion is toward the northeast around 50 mph. 37
In the hours before
Local storm report, Jun 18, 12:52 PM CDT, 1 hour 4 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
1252 PM CDT Wed Jun 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM Tstm Wnd Dmg 3 W Pleasant Plains 39.87N 89.98W
06/18/2025 Sangamon IL Fire Dept/Rescue
Grain bin blown over at Pleasant Plains Rd
and Watts Rd.
&&Local storm report, Jun 18, 1:15 PM CDT, 41 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
115 PM CDT Wed Jun 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM Tstm Wnd Dmg Altamont 39.06N 88.75W
06/18/2025 Effingham IL Trained Spotter
Report of trees and power lines down in
town.
&&Local storm report, Jun 18, 1:20 PM CDT, 36 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
120 PM CDT Wed Jun 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 PM Funnel Cloud 2 NE Oakland 39.68N 88.00W
06/18/2025 Coles IL Emergency Mngr
&&Local storm report, Jun 18, 1:25 PM CDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
125 PM CDT Wed Jun 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0119 PM Tornado 2 NE Mason City 40.22N 89.67W
06/18/2025 Mason IL Emergency Mngr
Rain-wrapped tornado on ground headed toward
San Jose.
&&Local storm report, Jun 18, 1:38 PM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
138 PM CDT Wed Jun 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM Tstm Wnd Gst Hoopeston 40.47N 87.67W
06/18/2025 M71 MPH Vermilion IL Trained Spotter
Relayed by Emergency Management.
&&Local storm report, Jun 18, 1:56 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
156 PM CDT Wed Jun 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0149 PM Tornado Delavan 40.37N 89.54W
06/18/2025 Tazewell IL Fire Dept/Rescue
Report of a tornado on the ground near
Delevan...relayed by News Media.
&&The surface observations
Lincoln (AAA), 34 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Lincoln radar (KILX), 34 km away, was scanning. The volume nearest the touchdown began at 18:54 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2025 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are
The other tornadoes of June 18, 2025
29 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 18 | 1:04 AM CDT | EF1 | Cherokee, OK | 7.7 | 1,000 | $50,000 | ||
| June 18 | 1:14 AM CDT | EF1 | Adair, OK | 8.8 | 750 | $100,000 | ||
| June 18 | 1:20 AM CDT | EF1 | Benton, AR | 3.2 | 800 | |||
| June 18 | 1:29 AM CDT | EF1 | Benton, AR | 1.7 | 300 | $500,000 | ||
| June 18 | 1:54 AM CDT | EF1 | Washington, AR | 2.3 | 300 | $25,000 | ||
| June 18 | 10:55 AM CDT | EF1 | Calhoun, MO to IL | 3.6 | 100 | |||
| June 18 | 11:30 AM CDT | Unrated | Scott, IL | 1.5 | 10 | |||
| June 18 | 11:53 AM CDT | EF0 | Morgan, IL | 4.7 | 80 | |||
| June 18 | 11:54 AM CDT | EF1 | Scott, IL | 1.0 | 50 | |||
| June 18 | 12:02 PM CDT | EF1 | Morgan, IL | 3.9 | 75 | |||
| June 18 | 12:07 PM CDT | EF2 | Morgan, IL | 6.9 | 300 | |||
| June 18 | 12:15 PM CDT | EF1 | Morgan, IL | 7.6 | 50 | 1 | ||
| June 18 | 12:25 PM CDT | EF1 | Sangamon, IL | 7.4 | 200 | |||
| June 18 | 12:29 PM CDT | Unrated | Cass, IL | 1.4 | 10 | |||
| June 18 | 12:37 PM CDT | Unrated | Menard, IL | 3.0 | 10 | |||
| June 18 | 12:41 PM CDT | EF1 | Menard, IL | 1.4 | 200 | |||
| June 18 | 2:15 PM EDT | EF0 | Anne Arundel, MD | 0.1 | 75 | $250,000 | ||
| June 18 | 1:18 PM CDT | EF0 | Mason, IL | 0.1 | 100 | |||
| June 18 | 1:50 PM CDT | EF1 | DeWitt, IL | 3.5 | 100 | |||
| June 18 | 3:02 PM EDT | EF0 | Tippecanoe, IN | 0.6 | 30 | $20,000 | ||
| June 18 | 3:10 PM EDT | EF0 | Tippecanoe, IN | 0.3 | 20 | $25,000 | ||
| June 18 | 2:13 PM CDT | Unrated | McLean, IL | 0.1 | 30 | |||
| June 18 | 5:02 PM EDT | EF0 | Macomb, MI | 2.4 | 400 | |||
| June 18 | 6:10 PM CDT | Unrated | Jackson, OK | 1.0 | 20 | |||
| June 18 | 7:44 PM EDT | EF0 | Ottawa, OH | 0.5 | 10 | $85,000 | ||
| June 18 | 7:50 PM EDT | EF0 | Ottawa, OH | 2.9 | 10 | $49,000 | ||
| June 18 | 8:26 PM EDT | EF1 | Huron, OH | 9.3 | 200 | $40,000 | ||
| June 18 | 8:37 PM CDT | EF0 | Hickman, TN | 6.9 | 175 | $250,000 | ||
| June 18 | 8:37 PM CDT | EF0 | Macon, TN | 4.3 | 300 | $250,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.